The econometrics of piecewise-linear budget constraints: A monte carlo study

Research output: Contribution to journalArticle

6 Scopus citations

Abstract

This article presents a Monte Carlo evaluation of some alternative estimators for a demand model when the budget constraint is piecewise-linear and the budget set is convex. We examine the performance of two maximum likelihood (ML) estimators and an ordinary least squares (OLS) estimator under varying sample sizes and error variances. A simple log-linear demand function, with income and price as the explanatory variables, is specified. Although I find that the OLS bias decreases as the error variance decreases, the ML results are far superior. Furthermore, statistical tests based on the OLS results lead to erroneous conclusions regarding the structure.

Original languageEnglish (US)
Pages (from-to)243-248
Number of pages6
JournalJournal of Business and Economic Statistics
Volume5
Issue number2
DOIs
StatePublished - Apr 1987

Keywords

  • Alternative estimator performance
  • Monte carlo experiments

ASJC Scopus subject areas

  • Statistics and Probability
  • Social Sciences (miscellaneous)
  • Economics and Econometrics
  • Statistics, Probability and Uncertainty

Fingerprint Dive into the research topics of 'The econometrics of piecewise-linear budget constraints: A monte carlo study'. Together they form a unique fingerprint.

  • Cite this